Iowa, 2001

Hail and Damaging Winds in Iowa, December 5, 2001

December 5, 2001 · NWS DVN · 3 events in 2 counties and zones

A strong cold front moved through Eastern Iowa the afternoon and evening of December 5, 2001. Unseasonably warm and unstable air was found over Eastern Iowa just ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front moved through Eastern Iowa the afternoon and evening of December 5, 2001. Unseasonably warm and unstable air was found over Eastern Iowa just ahead of the front. This air helped fuel a narrow line of thunderstorms across the region. A few of these storms produced large hail and high winds, as they passed through Eastern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 5, 10:40 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 5, 10:40 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CST WED DEC 5 2001

MAJOR CHANGES TO ZONES IN MORNING UPDATE THAT WAS JUST SENT. NO
DOUBT THAT RECORD HIGHS WILL OCCUR ALONG WITH STRONGER WINDS. TIMING
OF PRECIP HAS ALSO BEEN ADJUSTED AS WELL. IF TEMPERATURES HIT THE
70S THIS AFTERNOON POTENTIAL FOR SEVERE WILL BECOME LIKELY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

86

In the hours before

Special weather statement, Dec 5, 10:25 AM CST, 2 hours 20 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 AM CST WED DEC 5 2001

...SOME THUNDERSTORMS LATE TODAY...WITH A FEW STORMS PRODUCING STRONG
TO NEAR SEVERE WINDS...RECORD HIGH TEMPERATURES AND WINDY CONDITIONS
EXPECTED...

A STRONG LOW PRESSURE SYSTEM IN SOUTH DAKOTA IS ALLOWING FOR
UNSEASONABLY WARM AIR TO RUSH INTO THE AREA ON SOUTH WINDS OF 20 TO 35
MPH.  A STRONG LOW LEVEL JET OF 60 TO 65 MPH IS ALSO BLOWING ABOUT 3000
FEET OFF THE GROUND.  A LINE OF SHOWERS AND STORMS WILL MOVE ACROSS THE
REGION LATE THIS AFTERNOON AND EARLY THIS EVENING.  IF SURFACE
TEMPERATURES REACH INTO THE 70S...IT COULD ALLOW FOR ENOUGH LOW LEVEL
INSTABILITY FOR SOME STORMS TO TAP INTO THIS LOW LEVEL JET AND TRANSPORT
THIS ENERGY TO THE SURFACE.

IF HIGH TEMPERATURES REACH AROUND 70 DEGREES TODAY...THE STRONGEST
STORMS COULD PRODUCE ISOLATED SURFACE WINDS OF 30 TO 45 MPH. HOWEVER...
IF SOME AREAS RECEIVE ENOUGH SUNSHINE AHEAD OF THE FRONT TO PUSH
TEMPERATURES INTO THE 73 TO 75 DEGREE RANGE...A FEW STORMS MAY BECOME
SEVERE AND PRODUCE WINDS OF 55 TO 60 MPH.

AS OF 10 AM...THE AREAS MOST SUSCEPTIBLE FOR STRONG TO A FEW STORMS
REACHING SEVERE OR NEAR SEVERE LEVELS WILL BE BETWEEN 3 AND 7 PM AND RUN
ALONG AND NORTHWEST OF A DUBUQUE TO IOWA CITY TO WASHINGTON AXIS.

COLD TEMPERATURES ALOFT MAY ALLOW FOR THE PRODUCTION OF SOME PEA SIZED
HAIL WITH THE STRONGEST STORMS.  HOWEVER...HAIL SHOULD BE A SECONDARY
ISSUE DUE TO THE LIMITED INSTABILITY IN THE MID LEVELS OF THE
ATMOSPHERE.

HIGH TEMPERATURES TODAY WILL EASILY BREAK RECORDS BY AT LEAST A FEW
DEGREES WITH A FEW LOCATIONS BROKEN BY UP TO 10 DEGREES...THREATENING
ALL TIME DECEMBER HIGH TEMPERATURE RECORDS.

LOCAL LAW ENFORCEMENT...SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR
CONDITIONS...ESPECIALLY IN THE AFOREMENTIONED LOCATIONS FOR FURTHER
UPDATES AND REPORT ANY SIGNIFICANT WEATHER.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Linn

When
December 5, 12:45 PM CST
Where
Linn County, Walker
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -91.833

1 inch hail reported by storm spotter.

Thunderstorm Wind, Van Buren

When
December 5, 4:20 PM CST
Where
Van Buren County, 1 mi W of Milton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -92.183

Law enforcement reported a machine shed blown down.

Thunderstorm Wind, Van Buren

When
December 5, 4:20 PM CST
Where
Van Buren County, Keosauqua
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -91.950

Law enforcement reported 4 inch diameter tree branches blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275225, 5275226, 5275227.